advertisement
Question
Posted by: emberg | 2011-10-11

mental or physical?

I was diagnosed two years ago with depression, i have two small kids and am happily married. I think I was depressed after the birth of my first child and it gradually got worse until I had constant paranoia and feelings of impending doom. My GP diagnosed major depression and put me on to Talomil, which we changed after a year to Wellbutrin 150mg x 1 and now has been increased to Wellbutrin 300mg x 1 per day. I feel great, no paranoia and lead an almost normal life. A year ago I had an increased heart rate, it felt like my heart was in my throat, after failing to get my heart rate down we phoned the on-call GP (we live in a rural area) and he suggested i went straight through to hospital (1 1/2 hours drive) by the time we got near town I felt like I was going to pass out (tingling and seeing specks of white light), my husband took me straight to the GP, and as I got there my heart rate decreased and I felt fine. The GP diagnosed Arrythmia and said I should see a cardiologist as soon as i can. I saw my own GP soon after that and he said I had no need of a cardiologist, it was merely a build up of adrenalin, possibly a panic attack. He put me onto PukBloka 40mg x 1/2 daily and I have continued over the last year to have these palpitations regularly. I take the pur bloka every morning and when I have palpitations i take a whole one and it usually brings my heart rate down. After the last ''attack'' a few weeks ago he did an ECG and said my heart was very healthy and gave me more pills to take, Atrivan, (a tranquilizer) when my heart rate increases. I understand I have a history of depression but I am not convinced these are panic attacks. Every time the palpitations come I am completely relaxed and not doing anything stressful. I had a hysterectomy last week and after the operation my blood pressure was very low (80/50) for long enough for the nurses to be concerned, which i think is now caused by the pur bloka. I have done some reading about panic attacks and I don''t have the ''panic'' factor that comes with panic attacks. My heart races to over 200bpm, my hands and feet are very cold and I get a tingling in them and they feel like dead weight, often I see spots in front of my eyes and feel like I might faint, and I have a pain in my chest. My breathing stays normal and I feel quite calm, my hands don''t tremble either and I don''t feel like i can''t breathe. I think if they were panic attacks I would have no doubt in my mind about the panic part, from what i have read. Do I go back to my GP after the ECG came back fine and ask for a referral to a specialist or take his word that I must just stress less?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Depression often arises from apparently chemical causes, without anything to identify in the external world. And hormonal and other changes associated with pregnancy also fairly commonly can lead to depression.
Sounds like Depression was appropriately diagnosed in your case, and apparently you were well suited by Wellbutrin.
Anxiety is often associated with depression, and can cause some symptoms relevant to your complaints, and these can also be amplified as side-effects of some meds used for depression.
The alarming episode you describe sounds indeed more like a panic attack of severe anxiety than a cardiac episode of some type.
The sort of panic attacks we are talking about are never caused by someone doing something stressful, nor do they have obvious external causes ; again, they are largely chemical in origin. Drugs like Purbloka can damp down the physical effects which can be so alarming.
Drugs like Ativan are sedative tranquiillizers which can calm anxiety within some minutes of swallowing the pill ; some even work a bit quicker if allowed to dissolve and absorb under the tongue.
Some drugs also used to treat depression seem to help reduce anxiety and its symptoms, Wellbutrin not so much. Indeed, Wellbutrin can CAUSE some panic attacks, nervousness, rapid pulse, agitation, and so on. A different AD might be more suitable for all these symptoms including the depression.
the purbloka might indeed cause some lowered Blood Pressure ; and the Purbloka while it can control some of the physical symptoms of aniety does nothing whatever about the psychological compnents, the fear and anxiety.
The side-effects of these two drugs fit your complaints, and also relieve the symptoms you describe as having been relieved.
A referral to a good reahable psychiatrist would be a good idea, to review the best treatment options to achieve the same benefits without the side-effects

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: emberg | 2011-10-11

thank you! I do feel better having read your reply. I never realised Wellbutrin could have side effects of a physical nature, I will find a good psychiatrist and hope for a change. Thank you again.

Reply to emberg
Posted by: cybershrink | 2011-10-11

Depression often arises from apparently chemical causes, without anything to identify in the external world. And hormonal and other changes associated with pregnancy also fairly commonly can lead to depression.
Sounds like Depression was appropriately diagnosed in your case, and apparently you were well suited by Wellbutrin.
Anxiety is often associated with depression, and can cause some symptoms relevant to your complaints, and these can also be amplified as side-effects of some meds used for depression.
The alarming episode you describe sounds indeed more like a panic attack of severe anxiety than a cardiac episode of some type.
The sort of panic attacks we are talking about are never caused by someone doing something stressful, nor do they have obvious external causes ; again, they are largely chemical in origin. Drugs like Purbloka can damp down the physical effects which can be so alarming.
Drugs like Ativan are sedative tranquiillizers which can calm anxiety within some minutes of swallowing the pill ; some even work a bit quicker if allowed to dissolve and absorb under the tongue.
Some drugs also used to treat depression seem to help reduce anxiety and its symptoms, Wellbutrin not so much. Indeed, Wellbutrin can CAUSE some panic attacks, nervousness, rapid pulse, agitation, and so on. A different AD might be more suitable for all these symptoms including the depression.
the purbloka might indeed cause some lowered Blood Pressure ; and the Purbloka while it can control some of the physical symptoms of aniety does nothing whatever about the psychological compnents, the fear and anxiety.
The side-effects of these two drugs fit your complaints, and also relieve the symptoms you describe as having been relieved.
A referral to a good reahable psychiatrist would be a good idea, to review the best treatment options to achieve the same benefits without the side-effects

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement